Texas, 2003

Winter Storm in Texas, February 24 to 27, 2003

February 24 to 27, 2003 · NWS FWD · 46 events in 46 counties and zones

Freezing rain and sleet began falling across western parts of North Texas late Monday morning the 24th and spread eastward during the afternoon and night, before ending the morning of the 25th. South of a Lampasas to Gatesville to Mexia to Athens line the precipitation was predominantly freezing rain, with ice accumulations of 1/4 to 1/2 inch.

Where it happened

Every event with a place to put it; 46 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15 million
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Freezing rain and sleet began falling across western parts of North Texas late Monday morning the 24th and spread eastward during the afternoon and night, before ending the morning of the 25th. South of a Lampasas to Gatesville to Mexia to Athens line the precipitation was predominantly freezing rain, with ice accumulations of 1/4 to 1/2 inch. North of this line the precipitation was mostly sleet and snow, with most of the snow falling north of interstate 20. Sleet and snow accumulations were generally 1 to 3 inches, with 3 to 5 inches of snow north of a Breckenridge to Decatur to Dallas to Paris line. Schools and businesses closed early on the 24th, many not reopening until the afternoon of the 26th. Thousands of motorists, particularly truckers, were stranded for over 24 hours. Hundreds of flights at DFW International Airport and Love Field were cancelled, thousands delayed, and 2,500 people were stranded at the DFW Airport Monday night. There were hundreds of automobile accidents. The estimated 200 sand trucks across Dallas and Tarrant Counties worked 24 hours a day but could not keep up with the freezing rain, sleet, and snow accumulations Monday and Tuesday. Emergency rooms at area hospitals estimated 20-40 percent of their patient's injuries were snow or ice related from Monday through Wednesday. Conditions did not improve significantly until Thursday afternoon the 27th, when significant melting occurred. Most of the damage was lost revenue due to truckers stranded, airline flights cancelled, businesses and schools closed, and emergency expenditures due to the weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 24, 6:30 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Feb 24, 6:30 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
630 AM CST MON FEB 24 2003

.12Z AVIATION DISCUSSION 630 AM CST...
STRATUS HIDING BENEATH CIRRUS HAS BEEN WREAKING HAVOC WITH TAFS
OVERNIGHT. MVFR CIGS MAINLY EAST OF I-35 OVERNIGHT...NOW EXPANDING
STRATUS BLANKET WELL WEST OF I-35. SCT LOW DECKS LOOKING LESS LIKELY
NOW...SHOULD HAVE MVFR CIGS MOST OF DAY. STRATUS WITHIN INVERSION
LAYER WILL LIFT SLIGHTLY TODAY AS COLD AIR DEEPENS...BUT CONDITIONS
SHOULD DETERIORATE LATE IN THE DAY AS PRECIP ENTERS THE PICTURE.

BULK OF PRECIP SHOULD AFFECT CENTEX APTS...BEGINNING AFTER 18Z AND
POSSIBLY LINGERING AFTER 06Z TONIGHT. LIQUID PRECIP AT SFC MOST
LIKELY THERE...WHERE SUBFREEZING LAYER WILL BE MORE SHALLOW. LIGHT
ICE ACCUMULATION NOT OUT OF QUESTION FOR ACT...BUT MOST PRECIP
SHOULD BE EAST OF I-35. FOR METRO APTS...BOTH -FZRA AND SLEET
POSSIBLE...WITH DEEPER FREEZING LAYER. SLEET MOST LIKELY AS EVAPO
COOLING WITHIN DRY LAYER WILL ALSO HELP FREEZE PRECIP BEFORE
REACHING SURFACE. LIGHT SLEET...WITH LITTLE TO NO ACCUMULATION...
MOST LIKELY OUTCOME FOR METRO APTS. BEST CHANCE FOR PRECIP IN DFW...
AFTERNOON INTO EVENING. NOT ENOUGH TO WARRANT TEMPO GROUP BEFORE
00Z. 25

.EARLY MORNING PUBLIC DISCUSSION 410 AM CST...
WE ARE ISSUING A WINTER STORM WATCH FOR FROM 300 PM TODAY UNTIL 400
AM TUESDAY MORNING FOR THAT PART OF NORTH TEXAS ALONG AND SOUTHEAST
OF A CAMERON...MARLIN...CORSICANA...ATHENS LINE.  THERE IS A THREAT
OF A MIX OF FREEZING RAIN AND SLEET ACROSS NORTH TEXAS LATE TODAY
AND TONIGHT...AS THE EXIT REGION OF AN INTENSE SUBTROPICAL JET MAX
INITIATES A TRANSVERSE VERTICAL CIRCULATION... WHICH SETS UP A ZONE
OF ISENTROPIC LIFT ACROSS NORTH TEXAS...IN THE LEFT EXIT REGION OF
THE JET.  THE ETA MODEL IS PREFERED FOR THE PRECIP FORECAST...AND
FAVORS THE WATCH AREA...AS FOR AMOUNTS OF SLEET AND/OR FREEZING
RAIN.  THIS WATCH IS LIKELY TO BE UPDATED LATER TODAY...MOST LIKELY
INTO A WINTER WEATHER ADVISORY (SLIGHTLY BELOW WARNING CRITERIA FOR
A MIX OF SLEET AND LIGHT FREEZING RAIN.)

THE PRECIP SHOULD END LATE TONIGHT...AND PICK UP AGAIN LATE TUESDAY
AND WEDNESDAY...AS A SHORT WAVE TROUGH MOVES ACROSS THE AREA.  BY
THAT TIME...CONDITIONS SHOULD HAVE WARMED SUFFICIENTLY TO TURN
PRECIP TO RAIN.  THERE WILL BE SOME SLEET AND FREEZING RAIN NORTH
AND WEST OF THE WATCH AREA...BUT NOT ENOUGH FOR MAJOR PROBLEMS.

WE HAVE GONE COLDER THAN MOS TEMPS...AND NEAR POPS.  COLD AIR IS
ALREADY IN PLACE...AS THE SECONDARY FRONT (OF ARCTIC ORIGIN) MOVES
ACROSS THE AREA.

FCSTID =   26
DFW   29  23  31  30 /  20  30  10  60
ACT   32  26  35  34 /  30  50   0  70
PRX   29  22  31  30 /  20  30   0  50
DTO   28  22  31  30 /  20  20   0  50
TKI   28  22  31  30 /  20  20   0  50
DAL   29  23  32  31 /  20  30   0  60
TRL   30  26  33  32 /  20  40   0  60
CRS   33  28  35  34 /  30  60   0  70
TPL   33  29  37  36 /  30  40   0  70

.FWD...
TX...WINTER STORM WATCH FOR THIS AFTERNOON THROUGH LATE TONIGHT FOR
ZONES TXZ135...TXZ146>148...TXZ160>162...TXZ174>175.
Hazardous weather outlook, Feb 24, 5:29 AM CST, 5 hours 51 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-242200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
529 AM CST MON FEB 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

A WINTER STORM WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR
THAT PORTION OF NORTH TEXAS ALONG AND SOUTHEAST OF A CAMERON...
...CORSICANA...ATHENS LINE. A MIXTURE OF SLEET AND FREEZING RAIN MAY
RESULT IN HAZARDOUS DRIVING CONDITIONS...AND SOME ICE ACCUMULATION
WITHIN THE WATCH AREA.  FURTHER NORTH AND WEST...THERE IS A CHANCE
OF LIGHT FREEZING RAIN AND SLEET IN CENTRAL PORTIONS OF NORTH
TEXAS...INCLUDING THE WACO AND TEMPLE AREA...AND THE DALLAS FORT
WORTH METROPLEX. SIGNIFICANT ICE ACCUMULATIONS ARE NOT EXPECTED IN
THESE AREAS.

ON WEDNESDAY...A FEW ELEVATED THUNDERSTORMS WILL PRODUCE A THREAT OF
LIGHTNING. NO OTHER HAZARDOUS WEATHER IS EXPECTED.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

46 winter storm. Local standard time, as filed.

Winter Storm, Anderson

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Anderson forecast zone
Property damage
$15 million
Reported by
LAW ENFORCEMENT
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

Winter Storm, Bell

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Bell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Winter Storm, Bosque

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Bosque forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

Winter Storm, Collin

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Collin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Winter Storm, Comanche

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Comanche forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Winter Storm, Cooke

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Cooke forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Winter Storm, Coryell

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Coryell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Dallas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Winter Storm, Delta

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Delta forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

Winter Storm, Denton

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Denton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Winter Storm, Eastland

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Eastland forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Winter Storm, Ellis

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Ellis forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.348, -96.794 (the zone’s center; the record gives no point)

Winter Storm, Erath

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Erath forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Winter Storm, Falls

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Falls forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Winter Storm, Fannin

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Fannin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Winter Storm, Freestone

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Freestone forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
31.705, -96.149 (the zone’s center; the record gives no point)

Winter Storm, Grayson

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Grayson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Hamilton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Winter Storm, Henderson

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Henderson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

Winter Storm, Hill

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Hill forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Winter Storm, Hood

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Hood forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Winter Storm, Hopkins

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Hopkins forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

Winter Storm, Hunt

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Hunt forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Winter Storm, Jack

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Jack forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Winter Storm, Johnson

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Johnson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

Winter Storm, Kaufman

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Kaufman forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

Winter Storm, Lamar

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Lamar forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Winter Storm, Lampasas

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Lampasas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Winter Storm, Leon

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Leon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
31.297, -95.996 (the zone’s center; the record gives no point)

Winter Storm, Limestone

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Limestone forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Winter Storm, McLennan

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
McLennan forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Winter Storm, Milam

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Milam forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Winter Storm, Mills

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Mills forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Winter Storm, Montague

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Montague forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Winter Storm, Navarro

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Navarro forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Winter Storm, Palo Pinto

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Palo Pinto forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Winter Storm, Parker

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Parker forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

Winter Storm, Rains

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Rains forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

Winter Storm, Robertson

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Robertson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Winter Storm, Rockwall

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Rockwall forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Winter Storm, Somervell

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Somervell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Winter Storm, Stephens

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Stephens forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Winter Storm, Tarrant

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Tarrant forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Winter Storm, Van Zandt

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Van Zandt forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

Winter Storm, Wise

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Wise forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Winter Storm, Young

When
February 24, 11:20 AM CST to February 27, 6:00 PM CST
Where
Young forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347294, 5347295, 5347296, 5347297, 5347392, 5347393, 5347394, 5347395, 5347396, 5347397, 5347398, 5347762, 5347763, 5347764, 5347765, 5347766, 5347767, 5347768, 5347769, 5347770, 5347771, 5347772, 5347773, 5347774, 5347775, 5347776, 5347777, 5347778, 5347779, 5347780, 5347781, 5347782, 5347783, 5347784, 5347785, 5347786, 5347787, 5347788, 5347789, 5347790, and more.